The Annals of Probability

On the dimension of Bernoulli convolutions

Emmanuel Breuillard and Péter P. Varjú

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The Bernoulli convolution with parameter $\lambda\in(0,1)$ is the probability measure $\mu_{\lambda}$ that is the law of the random variable $\sum_{n\ge0}\pm\lambda^{n}$, where the signs are independent unbiased coin tosses.

We prove that each parameter $\lambda\in(1/2,1)$ with $\dim\mu_{\lambda}<1$ can be approximated by algebraic parameters $\eta\in(1/2,1)$ within an error of order $\exp(-\deg(\eta)^{A})$ such that $\dim\mu_{\eta}<1$, for any number $A$. As a corollary, we conclude that $\dim\mu_{\lambda}=1$ for each of $\lambda=\ln2,e^{-1/2},\pi/4$. These are the first explicit examples of such transcendental parameters. Moreover, we show that Lehmer’s conjecture implies the existence of a constant $a<1$ such that $\dim\mu_{\lambda}=1$ for all $\lambda\in(a,1)$.

Article information

Source
Ann. Probab., Volume 47, Number 4 (2019), 2582-2617.

Dates
Received: October 2016
Revised: November 2017
First available in Project Euclid: 4 July 2019

Permanent link to this document
https://projecteuclid.org/euclid.aop/1562205717

Digital Object Identifier
doi:10.1214/18-AOP1324

Mathematical Reviews number (MathSciNet)
MR3980929

Subjects
Primary: 28A80: Fractals [See also 37Fxx] 42A85: Convolution, factorization

Keywords
Bernoulli convolution self-similar measure dimension entropy convolution transcendence measure Lehmer’s conjecture

Citation

Breuillard, Emmanuel; Varjú, Péter P. On the dimension of Bernoulli convolutions. Ann. Probab. 47 (2019), no. 4, 2582--2617. doi:10.1214/18-AOP1324. https://projecteuclid.org/euclid.aop/1562205717


Export citation

References

  • [1] Beaucoup, F., Borwein, P., Boyd, D. W. and Pinner, C. (1998). Multiple roots of $[-1,1]$ power series. J. Lond. Math. Soc. (2) 57 135–147.
  • [2] Bombieri, E. and Gubler, W. (2006). Heights in Diophantine Geometry. New Mathematical Monographs 4. Cambridge Univ. Press, Cambridge.
  • [3] Breuillard, E. and Varjú, P. P. (2019). Entropy of Bernoulli convolutions and uniform exponential growth for linear groups. J. Anal. Math. To appear. Available at arXiv:1510.04043v2.
  • [4] Bugeaud, Y. (2004). Approximation by Algebraic Numbers. Cambridge Tracts in Mathematics 160. Cambridge Univ. Press, Cambridge.
  • [5] Cover, T. M. and Thomas, J. A. (2006). Elements of Information Theory, 2nd ed. Wiley, Hoboken, NJ.
  • [6] Erdös, P. (1939). On a family of symmetric Bernoulli convolutions. Amer. J. Math. 61 974–976.
  • [7] Erdös, P. (1940). On the smoothness properties of a family of Bernoulli convolutions. Amer. J. Math. 62 180–186.
  • [8] Feng, D.-J. and Hu, H. (2009). Dimension theory of iterated function systems. Comm. Pure Appl. Math. 62 1435–1500.
  • [9] Garsia, A. M. (1963). Entropy and singularity of infinite convolutions. Pacific J. Math. 13 1159–1169.
  • [10] Hare, K. G. and Sidorov, N. (2010). A lower bound for Garsia’s entropy for certain Bernoulli convolutions. LMS J. Comput. Math. 13 130–143.
  • [11] Hochman, M. (2014). On self-similar sets with overlaps and inverse theorems for entropy. Ann. of Math. (2) 180 773–822.
  • [12] Hochman, M. and Shmerkin, P. (2012). Local entropy averages and projections of fractal measures. Ann. of Math. (2) 175 1001–1059.
  • [13] Jessen, B. and Wintner, A. (1935). Distribution functions and the Riemann zeta function. Trans. Amer. Math. Soc. 38 48–88.
  • [14] Kaĭmanovich, V. A. and Vershik, A. M. (1983). Random walks on discrete groups: Boundary and entropy. Ann. Probab. 11 457–490.
  • [15] Kontoyiannis, I. and Madiman, M. (2014). Sumset and inverse sumset inequalities for differential entropy and mutual information. IEEE Trans. Inform. Theory 60 4503–4514.
  • [16] Lindenstrauss, E. and Varjú, P. P. (2016). Work in progress.
  • [17] Madiman, M. (2008). On the entropy of sums. In Information Theory Workshop, 2008. ITW ’08. IEEE 303–307.
  • [18] Mahler, K. (1960). An application of Jensen’s formula to polynomials. Mathematika 7 98–100.
  • [19] Mahler, K. (1964). An inequality for the discriminant of a polynomial. Michigan Math. J. 11 257–262.
  • [20] Peres, Y., Schlag, W. and Solomyak, B. (2000). Sixty years of Bernoulli convolutions. In Fractal Geometry and Stochastics, II (Greifswald/Koserow, 1998). Progress in Probability 46 39–65. Birkhäuser, Basel.
  • [21] Salem, R. (1944). A remarkable class of algebraic integers. Proof of a conjecture of Vijayaraghavan. Duke Math. J. 11 103–108.
  • [22] Shmerkin, P. (2014). On the exceptional set for absolute continuity of Bernoulli convolutions. Geom. Funct. Anal. 24 946–958.
  • [23] Shmerkin, P. (2019). On Furstenberg’s intersection conjecture, self-similar measures, and the ${L}^{q}$ norms of convolutions. Ann. of Math. (2) 189 319–391.
  • [24] Solomyak, B. (1995). On the random series $\sum\pm\lambda^{n}$ (an Erdős problem). Ann. of Math. (2) 142 611–625.
  • [25] Solomyak, B. (2004). Notes on Bernoulli convolutions. In Fractal Geometry and Applications: A Jubilee of Benoît Mandelbrot. Part 1. Proc. Sympos. Pure Math. 72 207–230. Amer. Math. Soc., Providence, RI.
  • [26] Tao, T. (2010). Sumset and inverse sumset theory for Shannon entropy. Combin. Probab. Comput. 19 603–639.
  • [27] Varjú, P. P. Recent progress on Bernoulli convolutions. In European Congress of Mathematics: Berlin, July 1822, 2016. Eur. Math. Soc., Zurich.
  • [28] Varjú, P. P. (2016). Absolute continuity of Bernoulli convolutions for algebraic parameters. J. Amer. Math. Soc. 32 351–397.
  • [29] Waldschmidt, M. (1978). Transcendence measures for exponentials and logarithms. J. Aust. Math. Soc. A 25 445–465.
  • [30] Wang, Z. (2011). Quantitative density under higher rank Abelian algebraic toral actions. Int. Math. Res. Not. IMRN 16 3744–3821.
  • [31] Young, L. S. (1982). Dimension, entropy and Lyapunov exponents. Ergodic Theory Dynam. Systems 2 109–124.
  • [32] Zorin, E. (2013). Algebraic independence and normality of the values of Mahler’s functions. Available at arXiv:1309.0105v2.